Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Salt Lake City, UT

October 2, 2003Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 2, 2003, 1:39 PM MDT for Kane County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2003, 1:39 PM MDT (19:39 UTC)
Expired
Oct 2, 2003, 2:15 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2003-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2003-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 021939
SVRSLC
UTC025-022015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
139 PM MDT THU OCT 2 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH

* UNTIL 215 PM MDT

* AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF MT CARMEL...OR ABOUT 18
  MILES NORTHWEST OF KANAB...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES WEST OF MT CARMEL...5 MILES SOUTHWEST OF ORDERVILLE...9
  MILES SOUTHWEST OF GLENDALE AT 215 PM MDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3704 11290 3703 11262 3739 11243 3739 11289

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 10:07 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Oct 2, 10:07 AM MDT, 3 hours 32 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1007 AM MDT THU OCT 2 2003

.SYNOPSIS...A DEVELOPING LOW PRESSURE SYSTEM OVER NEVADA WILL MOVE
SLOWLY EAST ACROSS SOUTHERN UTAH FRIDAY THROUGH EARLY SATURDAY.
HIGH PRESSURE ALOFT WILL RETURN FOR SUNDAY AND MONDAY.

&&

.DISCUSSION...NEGATIVE TILT DIFLUENT TROUGH DEEPENING OVER NEVADA
TODAY. SMALLER SCALE VORT MAXES OVER NORTHEAST NEVADA AND NORTHERN
UTAH IN AN AREA OF DEFORMATION BETWEEN INCOMING TROUGH AND A WEAK
RIDGE OVER IDAHO. CONVECTION EXPECTED TO FILL IN TODAY THAN
CONTINUE THROUGH THE NIGHT OVER SOUTHERN AND EASTERN UTAH AS PVA
DYNAMICS ALOFT FOCUS ON THAT AREA. LOW WILL THEN SPIN OVER SOUTHERN
UTAH...STRETCHING EAST AND WEAKENING BUT STILL AN AREA OF HIGH PV
ALOFT AND LOW STATIC STABILITY THROUGH SATURDAY. WEAK RIDGE SUNDAY
THEN NEXT SYSTEM MAY APPROACH BY MONDAY AFTERNOON.

WILL ISSUE AN UPDATE SHORTLY TO TODAYS CLOUDS POPS BASED ON CURRENT
OBSERVATIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES
UT...NONE.
ID...NONE.
WY...NONE.
&&

GIBSON
Hazardous weather outlook, Oct 2, 7:00 AM MDT, 6 hours 39 minutes before
IDZ024-025-UTZ001>021-WYZ021-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT THU OCT 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE UTAH
TODAY.  SOME OF THE HEAVIER THUNDERSTORMS COULD BRING LOCALLY HEAVY
RAINFALL TO PORTIONS OF SOUTHERN...CENTRAL AND EASTERN UTAH THIS
AFTERNOON.

DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF SOUTHERN
AND EASTERN UTAH INTO SATURDAY.  LOCALLY HEAVY RAINS ARE AGAIN A
POSSIBILITY FOR SOUTHEAST AND CENTRAL UTAH DURING THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.